What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
How to Taper Off Beta Blockers
Beta-blocker medications, also called beta-adrenergic blocking agents, treat a variety of illnesses, including high blood pressure, migraine headaches, chest pain and glaucoma 1. Beta blockers cause the heart to beat more slowly and with less force, thereby reducing pressure in the blood vessels. Your doctor might have prescribed a beta-blocker medication for your condition, but doctors sometimes recommend patients wean themselves off of beta blockers because of adverse effects, lab abnormalities or other reasons. Stopping beta-blocker medications can be dangerous, so it is important to know how to taper off of beta blockers in a safe way.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Schedule an appointment with your physician or cardiologist. Discontinuing any medication without your doctor’s approval can be dangerous, especially if you were prescribed beta blockers to treat a heart condition. If you want to discontinue a beta-blocker medication because of troublesome adverse effects, your physician might be able to adjust your dosage or change the time of day when you take the medicine.
Ask your physician for a weaning schedule if you and he decide you must discontinue beta-blocker medications. According to the Mayo Clinic, you should not abruptly discontinue beta blockers, because that might cause heart problems and even increase your risk of heart attack. Your physician or cardiac specialist can help you create a weaning schedule that best fits your needs.
Speak to your pharmacist about discontinuing beta blockers. Pharmacists have vast knowledge about adverse effects, drug interactions and rebound symptoms when withdrawing from medications. Ask your pharmacist to review your current medication list to evaluate whether weaning yourself off beta blockers will interfere with any other medications.
Reduce your daily dose of beta-blocker medicine as your physician directs you, according to your planned withdrawal schedule. Most doctors prefer this method compared to taking the beta blocker every other day, which can cause a dangerous increase in blood pressure. Slow-release beta blockers cannot be cut in half because of their special coating, so your physician might have to prescribe a reduced dose of medicine for you to taper off of beta blockers safely.
Take your blood pressure and heart rate at different times during the day while tapering off of beta-blocker medicines. Beta blockers affect many areas of the body, including the way the heart functions, so you need to watch for changes in your condition. You can experience spikes in blood pressure, so it is important to monitor your heart rate and blood pressure frequently during the weaning period.
Maintain contact with your physician while tapering off beta blockers. A physician will monitor and treat any dangerous changes in condition, such as anxiety, rapid heart rate, confusion, dizziness and chest pain, which could be signs of rebound hypertension caused by reduced blood concentration of the medicine. You can reduce the chance of rebound hypertension by reporting any new symptoms to your physician, who can adjust the rate at which you are withdrawing from beta-blocker medications.
Write in a notebook to keep track of your withdrawal from beta blockers.
Seek immediate medical attention for any chest pain or shortness of breath while discontinuing beta-blocker medicine.
- Write in a notebook to keep track of your withdrawal from beta blockers.
- Seek immediate medical attention for any chest pain or shortness of breath while discontinuing beta-blocker medicine.